Kentucky, 2022

Tornadoes and Damaging Winds in Kentucky, March 18, 2022

March 18, 2022 · NWS LMK · 13 events in 5 counties and zones

A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front associated with a larger low pressure system move east through the Lower Ohio Valley on the evening of the 18th. This caused thunderstorms to move over southern Indiana and north central Kentucky, resulting in multiple reports of severe wind damage and five tornadoes across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 18, 6:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 18, 6:00 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Fri Mar 18 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 325 PM EDT Fri Mar 18 2022

...Strong to Severe Storms Possible This Evening...

Closed upper low over Missouri is almost stacked with a 1001mb sfc
low between COU and STL. Upper trof is quite negatively tilted with
the axis extending into the Deep South, but the sfc cold front
stretches almost due south into NE Arkansas. A decent dry slot has
punched northward through western Kentucky into southern Indiana.

Convection is already developing along/ahead of the sfc front, and
should continue to blossom the rest of the afternoon, but moisture
supply has been iffy with dewpoints only in the lower/mid 50s. If
cells can get going, there are strong mid-level lapse rates and very
favorable low-level shear to support rotating storms capable of
producing large hail. We have less confidence in the storms becoming
sfc-based to produce damaging winds or tornadoes, but with progs of
roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out.

Prime time for severe wx in our area will be from roughly 23Z from
Jasper to Rough River Lake to west of Bowling Green, through 04-05Z
from the I-75 corridor to Lake Cumberland. The best chances for
severe weather will be along and west of I-65, as the environment
will become less favorable as the storms push farther east.

Storms will push east of the I-75 corridor around midnight or
shortly thereafter. Sfc low lifts into the Great Lakes during the
day Saturday, but the flow remains cyclonically curved and temps
aloft are quite cold. Saturday will feature scattered showers and
areas of intermitent drizzle, with temperatures basically flatlined
near 50 through the day.

.Long Term...(Saturday night through Friday)
Issued at 325 PM EDT Fri Mar 18 2022

Synopsis...The medium range forecast begins with a fairly
progressive and amplified pattern across the CONUS. Initially, there
will be a pair of mid-level troughs in each coastal range flanking a
ridge building along the Mississippi River basin. By the middle of
next week the pattern will completely reverse as this time the West
Coast trough will move towards the central US to be sandwiched by
two ridges. The zonal flow will slow down substantially allowing the
trough to be rather stagnant and eventually develop a closed low.
This synoptic-scale set up translates to deep southwesterly flow and
enhanced theta-e transport over the Ohio Valley.

Sunday - Monday... After a sunless and breezy Saturday, conditions
will greatly improve on Sunday. The axis of the East Coast trough
will depart the area and increasing heights aloft associated with
the approaching ridge will provide clear skies and light
southwesterly winds. Also, hi-res models started to indicate a low
chance of fog during sunrise on Sunday and given the available pool
moisture and strong low-level subsidence this might not be out of
the question. Monday will still be dry and mostly sunny, but as the
day progresses a cloud deck will stream from the southwest. Temps
will be on the rise, especially on Monday, due to southerly WAA.

Tuesday - Thursday...The main story for this period will be the
possibility of periods of heavy rain and localized flooding
concerns. Overall, the GFS IVT forecast portrays a prolonged
residence time of fairly high moisture transport for the middle of
the week. Therefore, a combination of high precipitation efficiency
and residence time over the lower Ohio Valley might result in
widespread storm totals in the 2-3 in range with higher isolated
amounts. A decisive factor will be the antecedent soil moisture
conditions after this weekend event and how favorable the
environment can be for backbuilding and/or training. Last but not
least,the HEFS guidance is showing rivers along the Green River
basin exceeding the minor flood threshold by the second half of next
week.

Friday...As per the latest guidance, rain will be leaving central
Kentucky during the early morning hours as temps hang over the low
40s. Westerly winds and a slow clearing trend will take place in the
afternoon with highs in the upper 50s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 800 PM EDT Fri Mar 18 2022

Line of showers and storms expected to push through the area later
this evening along a N-S oriented cold front. As the front
approaches, included 3-hour TEMPO groups at each of the sites to
cover most likely period for strong to severe thunderstorms to
occur, generally between 19/01Z-06Z. Reductions in visibility and
lower ceilings will also be possible within any storms. In the wake
of the cold front, ceilings are expected to MVFR range and even IFR
range at HNB/LEX and potentially SDF. These low clouds will hang
around through much of the remainder of the TAF period before
gradually scattering out by Saturday evening. Light rain and drizzle
will be possible through the overnight hours and into the day
Saturday beneath the low clouds.

Winds will remain out of the S/SW at around 10-15 kts ahead of the
front with gusts to 25 kts possible. Behind the front, expect winds
to shift to the west with gusts to 25 kts continuing through
Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...ALL
Aviation...JML
Hazardous weather outlook, Mar 18, 1:40 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Fri Mar 18 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening ahead of an
approaching cold front. The strongest storms will be capable of
producing large hail, locally damaging winds, and possibly an
isolated tornado or two. The most likely time frame for severe
weather is between 6 PM and midnight, with the best chances west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another storm system will bring heavy rainfall Tuesday into Wednesday,
possibly resulting in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

RAS/ALL

In the hours before

Local storm report, Mar 18, 6:49 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     3 N BECKS MILL          38.58N 86.16W
03/18/2022                   WASHINGTON         IN   PUBLIC

            TREE DOWN. POSSIBLE TORNADO.

&&

KF
Local storm report, Mar 18, 6:55 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     1 NW NEW PHILADELPHIA   38.64N 85.98W
03/18/2022                   WASHINGTON         IN   PUBLIC

            FEW TREES DOWN. POSSIBLE TORNADO.

&&

KF
Local storm report, Mar 18, 7:03 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     2 WSW SALEM             38.59N 86.14W
03/18/2022                   WASHINGTON         IN   PUBLIC

            TREES DOWN. POSSIBLE TORNADO.

&&

KF
Local storm report, Mar 18, 7:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 WSW SALEM             38.64N 85.98W
03/18/2022                   WASHINGTON         IN   PUBLIC

            CORRECTS LOCATION OF PREVIOUS TSTM WND DMG
            REPORT FROM 1 NW NEW PHILADELPHIA. FEW TREES
            DOWN. POSSIBLE TORNADO.

&&

KF
Special weather statement, Mar 18, 7:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
805 PM CDT Fri Mar 18 2022

KYZ024-026-027-061-190145-
Grayson KY-Butler KY-Ohio KY-Breckinridge KY-
805 PM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of north central
Butler, northwestern Grayson, southwestern Breckinridge and Ohio
Counties through 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 30 mph. Some rotation has been noted with
this storm. It may intensify.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hartford around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 8712 3738 8709 3748 8711 3756 8704
      3765 8645 3730 8674 3727 8693 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 0104Z 249DEG 28KT 3737 8696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, Mar 18, 7:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
955 PM EDT Fri Mar 18 2022

KYZ024-027-028-190245-
Grayson KY-Hardin KY-Breckinridge KY-
955 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of central Grayson,
southwestern Hardin and southern Breckinridge Counties through 1045
PM EDT/945 PM CDT/...

At 954 PM EDT/854 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Leitchfield, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leitchfield around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 8607 3749 8588 3740 8656 3769 8658
TIME...MOT...LOC 0154Z 253DEG 33KT 3753 8645

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJS

The radar

The Louisville radar (KLVX), 40 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
March 18, 8:15 PM CST
Where
Breckinridge County, Stinnettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -86.320

Power lines were down in Thornhill Estates.

Tornado, Breckinridge

When
March 18, 8:20 PM CST to 8:24 PM CST
Where
Breckinridge County, 0.51 mi NNW of Rosetta to 0.61 mi ENE of Bewleyville
Rating
EF0
Path length
2.6 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
37.807, -86.273

NWS Storm Survey Team found EF-0 tornado damage in eastern Breckinridge County. The tornado touched down just north of Rosetta and continued northeastward toward Bewleyville. The most notable damage was done along Bewleyville-Rosetta Road where a small outbuilding was destroyed and strewn across a field. Tree damage was also observed with soft and hard wood trees being snapped. The tornado then lifted near Nelson Board Road.

Tornado, Hardin

When
March 18, 9:38 PM EST to 9:48 PM EST
Where
Hardin County, 1.92 mi W of St John to 1.86 mi ENE of Kraft
Rating
EF1
Path length
4.09 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.703, -86.005

A tornado touched down near the intersection of Spears Lane and St John Road. Damage was observed to a barn roof, which was completely lifted away. Debris was thrown mostly to the northeast, but in several varying direction including impaled wood planks in the nearby field. The tornado then crossed St John Road and struck a single residence with major roof loss and demolishing an outbuilding garage. The tornado continued to French Lane and Fuller Road where tree damage was observed, including debris of construction materials thrown into a nearby field. Damage continued across St John Church Road towards Kraft Road where isolated tree damage was observed. Some barn panel loss was observed along Thomas Road and tree damage continued toward Leasor Lane, as well as a single family residence having some minor roof panel damage.

Thunderstorm Wind, Hardin

When
March 18, 9:50 PM EST
Where
Hardin County, 1.09 mi W of Elizabeth Town Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
37.750, -85.900

There were a large number of power poles broken along South Wilson Road between W.A. Jenkins Road and Hutcherson Lane.

Tornado, Hardin

When
March 18, 9:52 PM EST to 9:55 PM EST
Where
Hardin County, 0.86 mi SW of West Pt to 0.94 mi ENE of West Pt
Rating
EF0
Path length
1.76 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
37.991, -85.961

The National Weather Service in Louisville conducted a storm damage survey around West Point, Kentucky from a supercell storm last Friday night. The survey team found a somewhat elevated and skipping EF0 tornado in and near West Point. The tornado began in a farmer`s field on the south side of town, with some trees twisted and snapped in the tallest portions of the trees. The tornado uprooted and snapped a few trees in town as it moved to the northeast. Next it lifted a 20 by 12 shed roof onto a truck 15 yards away, in a northwesterly direction. A metal piece of the|roof went 35 yards upwind and was impaled on a stop sign. About a dozen homes had roof and siding damage. One homeowner showed a security camera video with a distinct cyclonic swirl, which was clearly seen around 1055 pm.

The skipping tornado crossed US Highway 31W with a few trees snapped or twisted and lifted near the Ohio Valley Dragway.

This is the same cell that produced a EF0 tornado in Breckinridge County. The EF0 tornado damage began in far northwestern Hardin County, and the survey team looked for damage in Bullitt County and Jefferson County. However, nothing more than a few downed trees could be located.

Thunderstorm Wind, Hardin

When
March 18, 9:58 PM EST
Where
Hardin County, 2.06 mi WNW of Colesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
37.789, -85.816

Power poles and wires were down along Woolridge Ferry Road between KY 434 and KY 313.

Thunderstorm Wind, Jefferson

When
March 18, 10:05 PM EST
Where
Jefferson County, 1.09 mi W of Prairie Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.100, -85.850

A tree fell on a house on Grafton Hall Road in Valley Station.

Tornado, Bullitt

When
March 18, 10:09 PM EST to 10:10 PM EST
Where
Bullitt County, 1.71 mi SE of Belmont to 1.94 mi ESE of Belmont
Rating
EF1
Path length
0.33 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.864, -85.696

This tornado was associated with the same parent thunderstorm as the Rineyville, KY tornado in Hardin County. This tornado redeveloped along Wilson Creek Road where several hard and soft wood trees were observed to be down in several directions, which included both snapped and uprooted trees. A carport roof was also partially blown away. The tornado then crossed Wilson Creek Road (Route 733) and affected several nearby residences with more tree damage to both hard and soft wood trees. No visible damage was observed toward the next hill side beyond the nearby farm property line.

Thunderstorm Wind, Jefferson

When
March 18, 10:24 PM EST
Where
Jefferson County, 0.54 mi W of (Sdf)staniford Fld L
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.180, -85.740

There was a measured a 68 MPH wind gust.

Thunderstorm Wind, Jefferson

When
March 18, 10:25 PM EST
Where
Jefferson County, 1.09 mi E of (Sdf)staniford Fld L
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.180, -85.710

A tree fell on power lines in Lynnview.

Thunderstorm Wind, Jefferson

When
March 18, 10:31 PM EST
Where
Jefferson County, 1.48 mi NNE of (Lou)bowman Fld Loui
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.250, -85.660

There was a narrow swath of damage that started on Cannons Lane and Willis Avenue and continued to Browns Lane and Grandview Avenue. A tree was down on a garage, softwood trees were damaged, and a chimney was damage.

Thunderstorm Wind, Jefferson

When
March 18, 10:36 PM EST
Where
Jefferson County, 0.54 mi E of (Lou)bowman Fld Loui
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.230, -85.660

There was a measured wind gust of 58 mph.

Thunderstorm Wind, Shelby

When
March 18, 11:03 PM EST
Where
Shelby County, 0.69 mi N of Figgs
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -85.270

An unanchored 30x60 pole barn blew off its foundation into the road. There was also a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyThe tornado archive for Kentucky, 2022Warnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015626, 1015620, 1015621, 1015627, 1015622, 1015628, 1015629, 1015623, 1015633, 1015630, 1015631, 1015634, 1015632.